Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2002, 2:09 AM CDT for McDonald County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2002, 2:09 AM CDT (07:09 UTC)
- Expired
- May 6, 2002, 2:30 AM CDT
- In force
- 21 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
The radar
The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 060709 SVRSGF MOC119-060730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 207 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN SOUTHWEST MISSOURI * UNTIL 230 AM CDT * AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANDERSON...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKY COMFORT BY 230 AM CDT POWELL BY 230 AM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS IN NORTHEAST OKLAHOMA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3674 9462 3650 9454 3655 9409 3675 9410 RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM CDT, 11 hours 24 minutes earlier.
Area forecast discussion, May 5, 2:45 PM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SUN MAY 5 2002 MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORMS FOR TONIGHT AND EARLY MONDAY...AS WELL AS INCREASING INSTABILITY VS CAP STRENGTH MONDAY THROUGH EARLY WEDNESDAY. MAIN ACTIVITY IS JUST ABOUT TO GET GOING TO OUR WEST THIS AFTERNOON. ONE LONELY STORM OVER SOUTH CENTRAL KANSAS MAY MAKE IT TO OUR WESTERN COUNTIES BY MID EVENING...BUT SHOULD WEAKEN AS IT EXITS FAVORABLE MOIST AXIS. OTHERWISE MOST ACTIVITY SHOULD HOLD OFF UNTIL AFTER 10 PM...WITH STORMS JUST NOW FIRING OVER IN WESTERN KS/OK PANHANDLE. MAIN SURGE OF LOWER/MID 60 SURFACE DEWPOINTS SEEM TO BE LAGGING THE MESOETA PROGGS BY SEVERAL HOURS...BUT SHOULD SEE THEM COME UP THIS EVENING AS WARM FRONT CONTINUES TO SHIFT NORTHWARD. NOSE OF 925 MB 55KT JET SETS UP OVER SOUTHEAST KANSAS AFTER 06Z AND SHOULD HELP FEED ANY STORMS THAT MOVE INTO THE REGION. MESOETA MODEL SOUNDINGS SHOW LIS AROUND -5 WITH CAPES NEAR 2000 J/KG AT 06Z. WIND PROFILE GETS MORE UNIDIRECTIONAL SUGGESTING MAINLY STRAIGHT LINE WIND THREAT. PRECIPITABLE WATER AROUND 1.5 INCHES MAY ENHANCE HEAVY RAINFALL ALSO. ONCE CONVECTIVE DEBRIS EXITS THE REGION MONDAY MORNING...CAP STRENGTHENS WITH 8-10 DEGREES C AT 700 MB BY MONDAY 21Z...WHILE CAPES REMAIN OVER 1000 J/KG THROUGH WEDNESDAY 00Z. MEANWHILE...WEAK SHORTWAVES WILL BE SKIRTING THE AREA...AND MAY WEAKEN CAP ENOUGH TO GET SCATTERED CONVECTION GOING. THUS WILL GO AHEAD AND HANG ON TO 30 POPS FOR MONDAY THROUGH WEDNESDAY. WILL KEEP WARM TEMPS GOING...WITH 80S FOR MAXES AND MID/UPPER 60S FOR MINS THROUGH WEDNESDAY. DECENT COOL DOWN BEHIND FROPA WILL DROP TEMPS BACK TO SEASONAL LEVELS FOR A COUPLE OF DAYS. LOOKS LIKE WARM FRONT MOVES BACK UP ON FRIDAY AND ENDS UP NORTH OF OUR AREA SOMETIME SATURDAY MORNING/AFTERNOON. HAVE SHIFTED POPS UP TO FRIDAY...GOING DRY ON SATURDAY...THEN RETURNING POPS ON SUNDAY AS NEXT COLD FRONT MOVES INTO THE REGION. ISC GRIDS ARE OUT. .SGF... KS...NONE. MO...NONE. TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:49 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 5 hr |
| May 6, 2:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 40 min |
| May 6, 3:27 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.